Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 151, NWS Wichita, KS

June 21, 1998McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 1998, 10:30 PM CDT for McPherson County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1998, 10:30 PM CDT (03:30 UTC)
Expired
Jun 21, 1998, 11:35 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Whole counties

County McPherson County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 9:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2050 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WUUS1 KICT 220330 RRA
SVRICT
KSC113-220435-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1030 PM CDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCPHERSON COUNTY IN CENTRAL KANSAS

* UNTIL 1135 PM CDT
 
* AT 1028 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH
  OF MOUNDRIDGE OR 20 MILES NORTHEAST OF HUTCHINSON...MOVING TO THE
  NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNDRIDGE
  ELYRIA

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 60 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.


MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:40 PM CDT, 6 hours 50 minutes earlier.

Area forecast discussion, Jun 21, 3:40 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT SUN JUN 21 1998

SHORT TERM:
MCS DEVELOPMENT AND TRACK THE PROBLEM FOR TONIGHT. SFC FRONT
STRETCHES FROM SE KS INTO NW OKLA WITH SFC DEWPOINTS POOLING ACROSS
NRN OKLA. ETA PROGGED SFC THROUGH 85H WINDS BACK AND INCREASE
OVERNIGHT WHILE S/W AND ASSOCIATED MID-LEVEL JET PULL OUT OF THE SRN
ROCKIES AND ACROSS KS. EXPECT MCS TO ORGANIZE OVER WRN KS AND ROLL
ACROSS THE STATE BY MORNING...SIMILAR TO ETA FCST. HIGHEST POPS CE
ZONES...SLIGHTLY LOWER TO THE SOUTH AS CAP MAY REMAIN STG ENOUGH TO
SUPRESS SRN EXTENT OF ACTIVITY.  COULD SEE SOME TSRA DEVELOP DURING
THE EVENING IN SE KS AS WELL...WITH NOSE OF UNSTABLE AIR IN OKLA
PUSHING NE AHEAD OF WARM FRONT.

LONG TERM:
LINGERING EFFECTS OF EARLY MORNING MCS THE QUESTION. EXPECT FRONT TO
REMAIN SUPPRESSED TO THE SOUTH SIMILAR TO ETA SOLUTION...LIFTING
SLOWLY TO THE NORTH DURING THE DAY. SLOW INCREASE IN CAP STRENGTH
NOTED AS UPPER RIDGE SLOWLY BUILDS INTO SRN PLAINS. WILL KEEP POPS
IN ALL SECTS FOR LINGERING MORNING ACTIVITY. NEXT MCS TUE NIGHT
SHOULD FORM FARTHER NORTH...BUT MAY SLIDE MORE SEWRD AS UPPER RIDGE
AMPLIFIES. WILL MAINTAIN CHC POPS CE/SE ZONES...DRY SC WITH BUILDING
CAP. TSRA CHCS END TUES AS RIDGE BUILDS AND CAP STRENGTHENS. HOT AND
DRY EXTENDED STILL LOOKS OK.

PETERSEN

FCSTID = 3
ICT   69  92  71  96 /  40  40  10  10
HUT   69  92  71  97 /  40  40  10  10
EWK   69  92  71  96 /  40  40  10  10
EQA   69  92  71  96 /  40  40  10  10
WLD   69  92  71  96 /  40  40  10  10
RSL   66  90  70  97 /  60  40  30  10
GBD   66  90  70  97 /  60  40  30  10
SLN   66  90  70  96 /  60  40  30  10
MPR   66  90  70  96 /  60  40  30  10
CFV   69  92  71  95 /  40  40  30  10
CNU   69  92  71  95 /  40  40  30  10
K88   69  92  71  95 /  40  40  30  10

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:51 PM CDTSevere Thunderstorm WarningICTHarvey64 min
Jun 21, 9:58 PM CDTSevere Thunderstorm WarningICTReno57 min
Jun 21, 10:27 PM CDTSevere Thunderstorm WarningICTMarion58 min
Jun 21, 10:44 PM CDTSevere Thunderstorm WarningICTReno46 min
Jun 21, 10:54 PM CDTSevere Thunderstorm WarningICTGreenwood56 min
Jun 21, 10:58 PM CDTSevere Thunderstorm WarningICTChase62 min
Jun 21, 11:19 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick61 min
Jun 22, 12:21 AM CDTSevere Thunderstorm WarningICTBarton59 min
Jun 22, 1:11 AM CDTSevere Thunderstorm WarningICTRussell64 min
Jun 22, 1:20 AM CDTSevere Thunderstorm WarningICTBarton60 min
Jun 22, 1:47 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln73 min
Jun 22, 2:12 AM CDTSevere Thunderstorm WarningICTBarton48 min
Jun 22, 2:16 AM CDTSevere Thunderstorm WarningICTRice74 min
Jun 22, 2:37 AM CDTSevere Thunderstorm WarningICTReno98 min
Jun 22, 2:42 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline93 min
Jun 22, 3:34 AM CDTSevere Thunderstorm WarningICTMarion61 min
Jun 22, 4:01 AM CDTSevere Thunderstorm WarningICTChase59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.